New York, 2009

Flash Flooding and Hail in New York, May 24, 2009

May 24, 2009 · NWS ALY · 7 events in 1 county or zone

A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained damaging wind gusts and large hail. In addition, locally heavy rain produced isolated flash flooding near Wappingers Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained damaging wind gusts and large hail. In addition, locally heavy rain produced isolated flash flooding near Wappingers Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 24, 12:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 24, 12:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT ACROSS NORTHERN NEW YORK WILL DROP SOUTH THROUGH THE
REST OF THE REGION THIS AFTERNOON. A CANADIAN HIGH PRESSURE SYSTEM
WILL GRADUALLY BUILD INTO THE REGION LATER THIS AFTERNOON AND
TONIGHT. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR
MONDAY...MEMORIAL DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON LACK OF HEATING AND TIMING OF COLD FRONT WHICH HAS ALREADY
CROSSED THE NORTHWEST THIRD OF THE FORECAST AREA...HAVE REMOVED
THUNDERSTORMS FROM THE FORECAST FOR ALL AREAS EXCEPT THE SOUTHEAST
SIX COUNTIES. HAVE KEPT LIKELY POPS IN THESE AREAS ALONG WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE. FOR THE REST OF THE FORECAST AREA
WILL ONLY HAVE CHANCE OR SLIGHT CHANCE POPS FOR THE REST OF THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...A FEW LINGERING SHOWERS TOWARD POU EARLY IN THE
EVENING. DEEPEST COOLING LOOKS TO BE DELAYED UNTIL MONDAY...WHEN
CORE OF COLDEST AIR BEGINS TO BRUSH JUST NORTH AND EAST OF OUR
REGION. SO FOR SUNDAY NIGHT...CLEARING EVERYWHERE...AND LOWS IN
THE 40S TO MID 50S...SOME UPPER 30S ADIRONDACKS. MONDAY AND MONDAY
NIGHT...DRY...WITH DEEPER COOLING MONDAY AFTERNOON...AND BASED ON
FORECASTED BOUNDARY LAYER TEMPERATURES AND MIXING
POTENTIAL...HIGHS IN THE MID/UPPER 70S...PRIOR TO THE ONSET OF THE
DEEPER COOLING IN THE AFTERNOON. SOME HIGHS IN THE 60S
ADIRONDACKS. SURFACE HIGH PROXIMITY AND LIGHT WINDS WILL HELP
TEMPERATURES TO FALL INTO THE 30S AND 40S MONDAY NIGHT...WITH SOME
FROST AND FREEZE POTENTIAL IN THE ADIRONDACKS...LAKE GEORGE AND
SARATOGA REGIONS TO SOUTHERN VERMONT.

TUESDAY...MOISTURE FROM THE CURRENT SYSTEM ALONG THE GULF COAST
INTO TEXAS GETS ENTRAINED INTO CONFLUENT FLOW IN THE EASTERN U.S.
AND WEAK NORTHERN STREAM UPPER IMPULSE TRACKS EAST AS UPPER
RIDGING SLOWLY BUILDS INTO THE EASTERN U.S. THIS WILL INCREASE THE
THERMAL AND MOISTURE ADVECTION IN OUR REGION...ALONG WITH AN
INCREASE IN BOUNDARY LAYER FLOW AND A TIGHTENING OF THE THERMAL
GRADIENT. THE FORCING AND ADVECTION PROCESSES WILL INCREASE THE
CLOUDS AND CHANCES OF RAIN. SO..INCREASING CLOUDS TUESDAY...WITH
RAIN BEGINNING TO BUILD NORTH DURING THE LATE AFTERNOON. HIGHS
WILL BE IN THE 60S...AND RAIN CHANCES OVER SOUTHERN AREAS BY LATE
AFTERNOON.

RAIN SPREADS THE ENTIRE REGION TUESDAY NIGHT...WITH LOWS IN THE
40S TO NEAR 50. RAIN COULD BE LOCALLY HEAVY TUESDAY NIGHT AND
BEYOND...DEPENDING ON HOW THE SYSTEM DEVELOPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WARM FRONT FORECAST TO BECOME QUASI-STATIONARY AS IT MOVES INTO THE
AREA ON WED. THIS FRONT...ALONG WITH A WAVE OR MULTIPLE WAVES OF LOW
PRESSURE RIDING ALONG IT...WILL BE THE FOCUS FOR A POTENTIAL FAIRLY
LONG DURATION RAIN EVENT LASTING THROUGH AT LEAST THUR. WIDESPREAD
SIGNIFICANT RAINFALL WILL BE POSSIBLE IF THIS PATTERN IS FORECAST TO
PERSIST. GFS/ECMWF IN PRETTY GOOD AGREEMENT REGARDING THE EVOLUTION
OF THIS RAIN EVENT. SO WILL RAISE POPS TO LIKELY FOR THE WED-THU
TIME FRAME...AND LINGER CHANCE POPS THROUGH THUR NIGHT...AS THE LAST
WAVE FINALLY EXITS TO THE SOUTHEAST. GFS SHOWING SOME ELEVATED
INSTABILITY PRESENT WED INTO WED NIGHT...SO WILL MENTION SLIGHT
CHANCE OF THUNDER. CENTRAL AND SOUTHERN AREAS MAY BRIEFLY GET INTO A
WARM SECTOR THUR...SO CHANCE OF THUNDER SEEMS WARRANTED. IF THE
EXPECTED RAINFALL EVENT UNFOLDS...NOT A LOT OF SUN IS EXPECTED...SO
DAYTIME MAX TEMPS SHOULD BE BELOW NORMAL. MIN TEMPS WILL BE CLOSE TO
AVERAGE THOUGH...AS CLOUD COVER WILL HOLD TEMPS UP A BIT AT NIGHT.

HIGH PRESSURE MAY FINALLY BUILD IN BY FRI...WITH DRIER AIR AND
SEASONABLE TEMPS RETURNING BY SAT. WILL KEEP MENTION OF CHANCE POPS
EARLY FRI MORNING...WITH IMPROVING CONDITIONS LATE.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
THREAT FOR CONVECTION HAS PASSED TO THE SOUTH OF KGFL/KALB AND WILL
NO LONGER KEEP CB IN THE TAF FORECASTS FOR THESE TWO SITES. WILL
ONLY INCLUDE VCSH AT KALB THROUGH 20Z...AND A DRY FORECAST FOR KGFL.

FURTHER SOUTH...CONVECTION POSSIBLE AT KPOU THROUGH ABOUT 22Z...BUT
ACTIVITY WILL BE WIDELY SCATTERED TO SCATTERED AT BEST...SO WILL
ONLY INCLUDE VCSH AND CB AT KPOU THROUGH 22Z. SURFACE WINDS WILL
BECOME WESTERLY AT ALL THREE SITES DURING THE REST OF THE AFTERNOON
AT SPEEDS UP TO ABOUT 10 KTS.

HIGH PRESSURE WILL BUILD IN TONIGHT WITH VFR CONDITIONS EXPECTED
THROUGH THE REST OF THE TAF PERIOD ENDING AT 18Z MONDAY. SURFACE
WINDS WILL BE LIGHT FROM THE NORTH TONIGHT...AND NORTHERLY 5 TO 10
KTS ON MONDAY.

OUTLOOK...
MON AFTN-TUE MORNING...VFR...NO SIG WX.
TUE AFTERNOON THROUGH TUE NT...VFR WILL BECOME MVFR/IFR -RA/RA.
WED-THU NITE...MVFR/IFR...-RA/RA LIKELY.

&&

.FIRE WEATHER...
COMING SOON.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED THROUGH EARLY NEXT WEEK. SHOWER AND
THUNDERSTORM ACTIVITY THAT HAS LASTED WELL INTO THE
NIGHT...DEPOSITED AROUND ONE QUARTER TO AS MUCH AS ONE INCH OF
RAINFALL IN SOME AREAS. MAIN LOCATIONS AFFECTED INCLUDE THE MOHAWK
VALLEY...THE BERKSHIRES...EASTERN CATSKILLS AND MID HUDSON VALLEY.
DESPITE THE RAINFALL...RIVER RESPONSE HAS BEEN MINIMAL.

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY AHEAD OF A COLD
FRONT PASSAGE...ALTHOUGH THEY WILL BEGIN EARLIER THAN ON SATURDAY.
THE BEST CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY
DOWNPOURS WILL BE MAINLY SOUTH OF ALBANY DURING THE AFTERNOON.
RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED...BUT
ISOLATED TO SCATTERED AMOUNTS OF ONE TO TWO WILL BE POSSIBLE WITHIN
SUSTAINED THUNDERSTORMS. IN GENERAL...RIVER RESPONSE SHOULD BE
LIMITED...BUT SHARP WITHIN BANK RISES ARE POSSIBLE ACROSS BASINS
THAT RECEIVE THUNDERSTORMS.

DRY CONDITIONS WILL RETURN STARTING SUNDAY NIGHT AND LIKELY LASTING
WELL INTO TUESDAY...AS HIGH PRESSURE BUILDS IN. THE NEXT CHANCE OF
WIDESPREAD RAIN WILL BE TUESDAY NIGHT INTO WEDNESDAY ASSOC WITH A
WARM FRONT. A WAVE OR MULTIPLE WAVES OF LOW PRESSURE MAY FORM ALONG
THE FRONT WEDNESDAY NIGHT INTO THURSDAY...WHICH COULD RESULT IN A
PROLONGED RAIN EVENT. WIDESPREAD HEAVY RAINFALL IS
POSSIBLE...ALTHOUGH AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER AND LAKE LEVELS...PLEASE VISIT THE ADVANCED
HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

UNITED STATES GEOLOGICAL SURVEY INFORMATION FOR NEW YORK CAN BE
FOUND AT WATERDATA.USGS.GOV/NY/NWS. FOR OTHER STATES REPLACE THE
NY WITH YOUR TWO LETTER STATE POSTAL CODE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...GJM
FIRE WEATHER...
HYDROLOGY...NAS/JPV
Hazardous weather outlook, May 24, 10:55 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1155 AM EDT SUN MAY 24 2009

NYZ032-033-038>043-047>054-082>084-VTZ013>015-251600-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1155 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-251600-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
1155 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND GREENE...COLUMBIA...
ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING. THUNDERSTORMS WILL LIKELY NOT BECOME SEVERE
BUT COULD PRODUCE LOCALLY BRIEF WIND GUSTS TO 50 MPH AND SMALL
HAIL. THUNDERSTORMS WILL MOVE EAST AT AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT SUN MAY 24 2009

CTZ001-013-NYZ065-066-242015-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-
320 PM EDT SUN MAY 24 2009

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY AND MOVING INTO WESTERN
LITCHFIELD COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR PLEASANT VALLEY...OR ABOUT 10 MILES NORTHEAST OF
POUGHKEEPSIE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MILLBROOK BY 330 PM EDT
DOVER PLAINS BY 355 PM EDT
WINGDALE BY 410 PM EDT
KENT BY 415 PM EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.

WASULA

The radar

The Albany radar (KENX), 107 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Dutchess

When
May 24, 2:30 PM EST
Where
Dutchess County, Clove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.670, -73.680

Nickel size hail was reported near Clove during a thunderstorm.

Thunderstorm Wind, Dutchess

When
May 24, 2:30 PM EST
Where
Dutchess County, Haviland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.750, -73.580

Trees and wires were reported down near Dover Plains due to strong thunderstorm winds.

Hail, Dutchess

When
May 24, 3:41 PM EST
Where
Dutchess County, 1.73 mi SW of East Bend Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.630, -73.920

Nickel size hail was reported in Knapps Corner, located approximately 1 mile west of Dutchess County Airport.

Hail, Dutchess

When
May 24, 3:50 PM EST
Where
Dutchess County, 1.48 mi SSW of Brinckerhoff
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -73.890

Nickel size hail was reported near Fishkill during a thunderstorm.

Thunderstorm Wind, Dutchess

When
May 24, 3:52 PM EST
Where
Dutchess County, 1.48 mi SSE of Billings
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -73.760

Trees and wires were reported down near Lagrangeville due to strong thunderstorm winds.

Flash Flood, Dutchess

When
May 24, 4:15 PM EST to 6:20 PM EST
Where
Dutchess County, Wappingers Falls to 0.61 mi NE of Wappingers Falls
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.600, -73.920

Several roads were closed in the vicinity of Wappingers Falls, including New Hackensack Road, and Myers Corners Road, which was reportedly under 4 feet of water.

Flash Flood, Dutchess

When
May 24, 4:15 PM EST to 6:20 PM EST
Where
Dutchess County, La Grange to 1.43 mi NE of Billings
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.670, -73.770

Four feet of standing water was reported on State Route 55 near Lagrangeville due to flash flooding from locally heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161233, 161239, 161235, 161237, 161241, 161229, 189436.